Here we present an 11 years old boy who, because of biliary atresia and failed Kasai, underwent cadaveric liver transplantation when he was 7 months old.
Post-transplant was complicated with:
– Repeated bowel perforations, one due to CMV infection, when ganciclovir was given as therapy.
– Paresis of the right diaphragm (diaphragm hernia) – eventually needed surgical correction
– Bacterial cholangitis
– Fracture of femur: six months after transplantation. DEXA showed diffuse bone demineralization
– De novo AIH: Four months after liver transplantation transaminases, bilirubin, and GGT increased. Immunology showed elevation of autoantibodies ANA 1/160, SMA 1/80, with normal IgG. On liver biopsy, de novo AIH was suspected, and in addition to Tacrolimus, prednisone was added (2mg/kg). With this therapy normalization of liver function was achieved. Two years later transaminases elevated and raised ANA and IgG (ANA 1/160, IgG 1630 mg/dl). Liver histology was compatible with de novo AIH, and Azathioprine and Prednisolone were started. Two years later, after repeated liver biopsy when inflammation in the liver was excluded, AZA and corticosteroids were stopped
– Repeated febrile seizures
– Sensitization to multiple nutritional allergens (nuts, legumes, tomatoes, potatoes, egg whites, sesame, sunflower, peanuts, dairy products)
– On liver biopsy, performed because of elevation of transaminases liver transplantation acute rejection of transplanted liver (HAI 4/8). The corticosteroid therapy was increased with a slow reduction to 2.5mg
– In December 2021, on regular liver biopsy, 10 years after liver transplantation, liver biopsy was performed, and cholestasis was seen. The stenosis was resolved with percutaneous cholangiography, dilatation, and positioning stent.
His family history is unremarkable.
In a non-transplant center, where the child is followed, an immunology panel was performed to follow up on autoantibodies related to de novo AIH.
At that time the patient was on immunosuppressive therapy with Tacrolimus. Since it was 5.5 years after liver transplantation the desired level of Prograf was 3-5 ng/ml.
Immunology results showed elevated anti-tissue transglutaminase Ab 133 U/ml (normal < 20) and negative antiendomysial antibodies. The main issue at that time was very severe cheilitis (that was considered a Tacrolimus side effect) and pain in the legs only during morning physical activity.
Clinically he was fine. BW 20,5kg (P50), BH 120cm (P75)
A genetic study was performed, HLA DQ 6(1), 7 (3).
Endoscopy was performed also, and histopathology was normal.
The patient continued to eat gluten.
In the transplant center TGA were checked, and they were negative. The last control of TGA was performed one year ago and TGA was 91.6 U/ml (normal < 20).
During that period his liver function was stable.
– CBC: WBC: 10.0 RBC: 4.70 HGB: 116.0 g/L HCT: 35.6 % MCV: 75.7 fL PLT: 286.0
– Biochemistry: Glucose: 4.40 mmol/L BUN: 5.50 mmol/L Creatinine: 34 umol/L Total proteins: 77 g/L AST: 31 U/L ALT: 37 U/L Direct bilirubin: 3.3 umol/L Total bilirubin: 14.3 umol/L Uric acid: 183 umol/L Potassium: 4.4 mmol/L Sodium: 139 mmol/L Chlorides: 105 mmol/L Calcium: 2.39 mmol/L Phosphorus (inorg): 1.79 mmol/L Alkaline phosphatase: 275 U/L Gamma GT : 16 U/L LDH: 200 U/L Creatine kinase: 61 U/L CRP: 2.1 mg/L
Years later, the patient is fine. He is without any significant problems. He does not have any symptoms related to CD. His liver transplant is stable. He has sideropenic anemia, and he is on Fe substitution. Because of repeated febrile seizures, he has regular neurological checkups.
How to interpret elevated TGA in liver transplanted patients who are on immunosuppressive therapy? Should HLA DQ7 be considered related to CD? How to interpret normal histology in a patient who is on immunosuppressive therapy? There are no data in the literature about TGA in the liver transplanted patient (with or without de novo AIH).
One of the explanations for elevated TGA could be due to the development of antibodies directed against tTG in the damaged liver. Positive TGA-based serology should be carefully interpreted in patients with liver issues. The endomysial antibody appears to have very high specificity for CD and may be more useful in this situation. According to studies in patients with chronic liver disease, but not with liver transplants, if the endomysial antibody test is positive, an intestinal biopsy should be done to confirm the diagnosis of CD. The absence of CD-associated HLA haplotypes (DQ2 and DQ8) excludes the diagnosis of CD, and the investigation of the HLA molecules may be very useful in patients with contradictory results from serology or intestinal biopsy.
The question remains whether this attitude can also be applied in liver transplanted patients.